Minni Frost- Case Study 87 year old adult who is being transferred to the Emergency Department for assessment. She currently lives in a retirement home with her spouse. She has experienced nausea and vomiting for the past 24 hours. With associated decreased oral intake. She is increasingly lethargic today and her spouse states she has been slightly confused for the past 12 hours. Her past medical history includes type 2 diabetes. Heart failure. Hypertension.Gerd. And arthritis. Vital signs heart rate: 122, BP 98 / 60. Automatic cuff. RR 26. SPO2 95%. On room air. Temperature 37.7PO Blood Sugar 7.6.mmol/L, ReportLives with spouse Patt frost, who is identified as substitute decision maker, and POA for health. Patient came by ambulance. They are sending her bc noticed increased lethargy over past few days, she initially said she had decreased taste and sense of smell and hasnt been eating or drinking well. She's also been complaining of a headache and dry cough today. Took vitals (listed above). She also has several coexisting morbidities, type 2 diabetes, hypertension, GERD, osteoarthritis, and heart failure but she is not on any restrictions currently. They are sending to you because of increased lethargy and dehydration. When asked if there is any nausea or vomiting within the past 48 hours… -nurses says yes she's had vomiting and diarrhea for past 24 hours Any signs of confusion or changes in LOC? Spouse Pat was first to notice she seemed a little bit confused this morning, this is new. She did not travel past 14 days out of canada Has not been tested for COVID, no one in retirement home who has symptoms of or has tested positive Has been experiencing dry cough No worsening chronic cough She has complained of shortness of breath (a little bit) Some difficulty breathing (slight accessory muscle use) No complains of sore throat No typical difficulty swallowing, but hasnt eaten in past 24 hours Patient can not taste/smell anymore No reported chills Complains of worsening headache (since yesterday) Quite lethargic Nausea, vomiting diarrhea over last 24 h (no abdominal pain) No pink eye No runny nose/congestion Slightly confused recently but no typical delirium No increase number of falls, but hasnt been getting out of bed for last few days Functional decline due to lethargy, spouse has been helping with ADLs Chronic conditions- blood sugar has been trending upwards, not as stable as typically is Head-to-toe assessment: Asked patient name: she states her name slowly and with breathing difficulty, patient seems confused when asked to tell me where she is right now, but looks around and states she is in the hospital. Asked what month it is. She thinks and says she doesn't know. Patient is not making eye contact. Ask her to look straight ahead so I can look in her eyes. Pupils are both 2 mm and reactive. Question: Which of the conditions does she likely have? Answer hyponatremia. Correct because the brain is very sensitive to changes in sodium levels, sodium is mainly responsible for movement of fluid into and out of cells. This shift is particularly sensitive in the brain where a low serum sodium will cause swelling of the cells in the brain, leading to signs of cognitive dysfunction such as lethargy and confusion. Correct step before continuing assessment: administer oxygen to help with breathing 2L on nasal cannula, The patient is in respiratory distress, the goal of oxygen therapy is to achieve an optimal oxygen giving the lowest possible most effective dose. The nurse must avoid possible toxic effects. As the oxygen saturation level is 90%, application of 2L NP is appropriate. The nurse should closely monitor the patient for effectiveness. Patient states she has not been coughing anything up (non-productive) Chest is rising symmetrically, but there is some accessory muscle use Lungs: air entry is a little decreased to the bases with some mild crackles, she is also pretty wheezy throughout Heart: heart rate is about 124, irregular and a little weak, radial pulses are equal (on both sides). S1 equal to s2, No s3, and no s4 Asked about nausea, she says a little, but she has not thrown up Abdomen: abdomen looks flat, bowel sounds present in all 4 quadrants, no pain in abdomen, but a little bit tender on palpation throughout. Patient states diarrhea as of late, Deteriorating resp and cardiovascular status (RR is 26, HR 124, bp 90/60, decreased air entry to the bases with mild crackles and weak peripheral pulse. her o2 90% on room air, started her on oxygen on 2 L nasal prongs, and its now 94% . she is still short of breath and has an increased work on breathing and appears distressed. Nurse: Patient is a 87 year old woman who was brought in by ambulance from a retirement home with lethargy, dehydration and periods of confusion. She had decreased appetite, vomiting, diarrhea and a dry cough. She also has a decreased sense of smell and taste as well as a headache, Her mouth is dry and she appears dehydrated. I’m concerned about her fluid volume status. Answer: IV fluids should be administered as assessment findings indicate the patient is hypovolemic. Due to potential electrolyte imbalance and assessment findings, obtaining serum electrolytes (sodium, potassium and chloride) and extended electrolytes (calcium, magnesium, phosphate) should be considered. Doctor: Says to order blood work, iv fluids and covid 19 nasopharyngeal swab Answer:Sodium, potassium, INR would be ordered As the patient is experiencing a fluid volume deficit, the nurse should anticipate a lowered serum sodium and potassium due to excessive loss from the GI tract. Growing evidence suggests that covid-19 patients suffer from excessive coagulation, leading to increased thrombosis, therefore obtaining serum prothrombin time (PT), partial thromboplastin time (PTT) and international normalizing ratio (INR) should be anticipated. Doctor orders 2L fluid bolus of ringer's lactate: But the patient has heart failure so the nurse questions the order, changes it to 1L bolus. Asked what rate- over 1 hour. Priority action when bolus is half done: reassess respiratory status Are you having any increased trouble breathing? No Upon auscultation- still some mild crackles to the bases but seems to be tolerating fluid well. Will come back to reassess after another 250 mL When caring for a patient with heart failure, closely monitor signs of fluid volume overload and cardiac distress. Infusing IV fluid can also impact other organs, such as lungs and brain. When performing an assessment, routinely auscultate the patient's lung sounds to identify signs of pulmonary congestion (crackles in lower lobes of lungs). WHen rapidly administering IV fluid, also monitor for new-onset changes in mentation,such as increased irritability, confusion, or lethargy, which can signal neurologic emergency. *sodium low and WBC high Answer: hyponatremia impairs cognitive ability and can result in symptoms of confusion, agitation, and restlessness. The elevated WBC may indicate the presence of infection. In the older adult, this may manifest in symptoms of confusion, similar to hyponatremia. Providing report on patient: She's experiencing fluid volume imbalance related to vomiting and diarrhea. She came in from retirement home a few hours ago. Current vital signs: temp 37.5, HR 102, RR 22, BP 100/68, 02 95% on 2 L NP, we bolused with ringer's lactate bolus, which she tolerated and her condition has started to improve. Her iv is running now at 100ml/hr. And she voided about 10 min ago. I've updated her spouse as well.